On the probability of the Condorcet Jury Theorem or the Miracle of Aggregation
Álvaro Romaniega Sancho
Mathematical Social Sciences, 2022, vol. 119, issue C, 41-55
Abstract:
The Condorcet Jury Theorem or the Miracle of Aggregation are frequently invoked to ensure the competence of some aggregate decision-making processes. In this article we explore the probability of the thesis predicted by the theorem (if there are enough voters, majority rule is a competent decision procedure) in different settings. We use tools from measure theory to conclude that it will happen almost surely or almost never, depending on the probability measure. In particular, it will fail almost surely for measures estimating the prior probability. To update this prior either more evidence in favor of competence would be needed (so that a large likelihood term compensates a small prior term in Bayes’ Theorem) or a modification of the decision rule. The former includes the case of (rational) agents reversing their vote if its probability of voting the right option is less than 1/2. Following the latter, we investigate how to obtain an almost sure competent information aggregation mechanism for almost any evidence on voter competence (including the less favorable ones). To do so, we substitute simple majority rule by weighted majority rule based on some stochastic weights correlated with epistemic rationality such that every voter is guaranteed a minimal weight equal to one. We also explore how to obtain these weights in a real setting.
Keywords: Social Choice; Condorcet Jury Theorem; Miracle of Aggregation; Epistemic democracy; Epistemic rationality (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489622000543
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:119:y:2022:i:c:p:41-55
DOI: 10.1016/j.mathsocsci.2022.06.002
Access Statistics for this article
Mathematical Social Sciences is currently edited by J.-F. Laslier
More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().